Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

July 21, 20174 counties in North Dakota; Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 4:10 PM CDT for 4 counties in North Dakota; Norman County, Polk County, Minnesota. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Jul 21, 2017, 5:15 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Norman County, MN, Polk County, MN, Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:15 PM CDTTSTM WND GST 595 Wnw Hope, NDPERSONAL WEATHER STATION
Jul 21, 4:15 PM CDTTSTM WND GST 595 Wnw Hope, NDPERSONAL WEATHER STATION
Jul 21, 4:16 PM CDTTSTM WND GST 491 N Pillsbury, NDPEAK WINDS MEARURE AT AN NDAWN STATION.
Jul 21, 4:22 PM CDTTSTM WND GST 535 Ne Hope, NDPEAK WINDS MEASURED AT AN NDAWN STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KFGF 212110
SVRFGF
MNC107-119-NDC003-017-091-097-212215-
/O.NEW.KFGF.SV.W.0102.170721T2110Z-170721T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
410 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Norman County in northwestern Minnesota...
  Southwestern Polk County in northwestern Minnesota...
  Northern Cass County in southeastern North Dakota...
  Traill County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Steele County in southeastern North Dakota...

* Until 515 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located over Hope, or 33
  miles northeast of Valley City, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Galesburg, Clifford and Roseville around 425 PM CDT. 
  Blanchard around 435 PM CDT. 
  Hillsboro and Kelso around 445 PM CDT. 
  Grandin around 450 PM CDT. 
  Halstad around 455 PM CDT. 

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 82 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9777 4767 9660 4715 9670 4715 9696
      4708 9695 4721 9790
TIME...MOT...LOC 2109Z 279DEG 45KT 4737 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
1 follow-up statement
902 
WWUS53 KFGF 212134
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
434 PM CDT FRI JUL 21 2017

MNC107-119-NDC003-017-091-097-212215-
/O.CON.KFGF.SV.W.0102.000000T0000Z-170721T2215Z/
Norman MN-Polk MN-Cass ND-Traill ND-Barnes ND-Steele ND-
434 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN NORMAN...SOUTHWESTERN POLK...NORTHERN CASS...TRAILL...
NORTHEASTERN BARNES AND STEELE COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Blanchard, or
38 miles south of Grand Forks, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 422 PM CDT, 53 mph wind was reported at 
         Hope ND.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Blanchard around 435 PM CDT. 
  Hillsboro and Kelso around 445 PM CDT. 
  Halstad, Shelly and Hendrum around 455 PM CDT. 

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 82 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9777 4767 9660 4715 9670 4715 9696
      4708 9695 4720 9783
TIME...MOT...LOC 2133Z 270DEG 47KT 4738 9727 

HAIL...1.00IN
WIND...60MPH
 
$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 3:48 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Special weather statement, Jul 21, 10:57 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1057 AM CDT FRI JUL 21 2017

MNZ004-NDZ007-008-211700-
Kittson MN-Pembina ND-Cavalier ND-
1057 AM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL NOON CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 24 miles northeast of Langdon, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy and Backoo around 1105 AM CDT.
  Neche and Cavalier around 1110 AM CDT.
  Bathgate around 1115 AM CDT.
  Hamilton around 1120 AM CDT.
  Pembina, Joliette and St. Vincent around 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9695 4875 9698 4884 9802 4900 9800
TIME...MOT...LOC 1555Z 275DEG 46KT 4893 9789

dtr
Local storm report, Jul 21, 11:09 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 N HANNAH              48.99N 98.69W
07/21/2017  E1.00 INCH       CAVALIER           ND   OTHER FEDERAL

            REPORTED BY BORDER PATROL.

&&

GGUST
Special weather statement, Jul 21, 1:12 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
112 PM CDT FRI JUL 21 2017

MNZ005-006-008-009-211915-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
112 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF
THE WOODS COUNTIES UNTIL 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Strathcona, or 21 miles southwest of Roseau, moving
east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Casperson, Torfin and Wannaska around 130 PM CDT.
  Skime and Hayes Lake State Park around 140 PM CDT.
  Gates Corner around 200 PM CDT.
  Norris Camp around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4842 9621 4869 9604 4866 9516 4837 9524
TIME...MOT...LOC 1812Z 275DEG 33KT 4856 9596

JK
Special weather statement, Jul 21, 2:37 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
237 PM CDT FRI JUL 21 2017

NDZ024-212015-
Eddy ND-
237 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY UNTIL 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barlow, or 38 miles southwest of Devils Lake, moving east at 45 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

This strong thunderstorm will be near...
  New Rockford around 245 PM CDT.
  Brantford around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4778 9930 4777 9853 4767 9852 4767 9850
      4759 9851 4759 9927 4767 9927 4768 9930
TIME...MOT...LOC 1937Z 271DEG 39KT 4761 9923

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:59 AM CDTSevere Thunderstorm WarningFGFCavalier61 min
Jul 21, 10:57 AM CDTSpecial Weather StatementFGFPembina63 min
Jul 21, 2:37 PM CDTSpecial Weather StatementFGFEddy38 min
Jul 21, 3:24 PM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Steele66 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFCass54 min
Jul 21, 6:01 PM CDTSevere Thunderstorm WarningFGFRichland35 min
Jul 21, 1:12 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 21, 1:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall46 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Jul 21, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk, Red Lake60 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Jul 21, 5:18 PM CDTSpecial Weather StatementFGFNorman57 min
Jul 21, 5:22 PM CDTSpecial Weather StatementFGFBeltrami53 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen61 min
Jul 21, 5:44 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard35 min
Jul 21, 5:49 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin56 min
Jul 21, 6:28 PM CDTSevere Thunderstorm WarningFGFBecker31 min
Jul 21, 6:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.